Dealing With A Lithium Withdrawal
Lithium withdrawal is a common occurrence in individuals who have been prescribed the drug and then later decide to stop taking it. Lithium is often prescribed to people who are manic or bipolar or for those who are diagnosed with having recurrent (unipolar) depression.
Despite extensive amounts of research, it is still not completely understood exactly how lithium is able to stabilize your mood. However, it is known that it interacts with noradrenaline, serotonin and glutamate. It is believed that lithium actually stabilizes the levels of glutamate in the brain which is why it works so well for mania. It also enhances serotonin levels which is why it is such an effective anti-depressant.
It is suggested that the individual's dosage could have an effect on the intensity of lithium withdrawal symptoms experienced. There is not a specific guideline to follow for dosages; it is more of a trial and error journey.
The idea is to maintain a certain level of lithium in the individual's blood at all times to achieve constant stability. The actual dosage amount depends on the individual's overall condition, weight and the rate at which lithium is metabolized by their body.
Lithium has a very narrow window of being therapeutic vs. toxic which means that although a very specific amount needs to be taken for it to be beneficial, increasing this even the slightest amount could be quite damaging.
For these reasons the individual has to have regular blood tests performed to make sure that the lithium has not damaged the thyroid or liver in any way.
Many people decide to go through lithium withdrawal because they are tired of experiencing all of the negative side effects. Even when taken at a therapeutic level, you can still experience an assortment of toxic effects. Excessive thirst, frequent urination, fine rapid tremor and weight gain are all common.
Lithium actually impairs your kidneys so large volumes of urine need to be passed out of your body quite often. This results in having low water levels in the body which causes intense thirst and can often lead to dehydration if you don't make a conscious effort to constantly drink water. An individual on lithium will generally need to urinate a couple of times throughout the night which can be quite disruptive to the sleep cycle.
Other common side effects that are seen are dry mouth, diarrhea, taste disturbance, abdominal discomfort, restlessness, tension, memory problems, poor concentration, confusion, sexual dysfunction and decreased libido.
Individuals who experience lithium toxicity which is not uncommon when determining proper dosage are anorexia, blurred vision, diarrhea, vomiting, drowsiness, muscle weakness, lack of coordination, tremors, impaired speech and cardiac problems.
Lithium withdrawal is very uncomfortable. Although withdrawal with more substances is typically characterized by a craving for the drug, you do not consciously crave lithium when you stop taking it. The withdrawal symptoms are a result of your body trying to adapt without a drug that it has become accustomed to having.
Once lithium has been withdrawn, there is a high number of people that become manic. This number is substantially lowered if the lithium is decreased gradually over an extended period of time.
Data suggests that to avoid a relapse from lithium withdrawal you need to be slowly weaned off of the drug. It is also helpful to introduce activities that will be therapeutic into your life before you discontinue use. This will help to keep your mind distracted.
As a rule, the longer that you have taken the drug, the more severe lithium withdrawal symptoms you will experience. This is because your brain has been dependent on it for a long time. It needs time to learn how to function properly on its own. Reducing at a rate of 10 percent per moth is suggested to be a safe amount.